What can I do for peripheral neuropathy?

2 answers | Last updated: Oct 28, 2016
A fellow caregiver asked...

What can I do for peripheral neuropathy? It just has gone from feet to hands. The pain is unbearable. where does it end? I need to know so I can arrange things.


Expert Answers

Linda Ackerman, R.N. has clinical experience in oncology, women's health, and medical nursing. She has been practicing for more than 20 years and is a licensed registered nurse in both Florida and Wisconsin. In addition, she serves as a board member of Breast Cancer Recovery and the Wisconsin Cancer Council.

I am not sure if you are currently undergoing chemotherapy treatment or have completed treatment, I will offer a response for both types of situations.

For many people, peripheral neuropathy is difficult to deal with daily, due to the increased pain, numbness and decreased sensations when it affects your feet and hands. I hope the following information is helpful for you and when talking to your physician.

Cause***

Peripheral neuropathy can be caused and is a side effect from a variety of chemotherapy drugs such as cisplatinum (Platinol), carboplatin (Paraplatin), vincristine (Oncovin), and paclitaxel (Taxol). These drugs may damage some of the insulation needed to protect nerve fibers, particularly in the hands and feet. If the peripheral neuropathy is caused by chemotherapy medications it is often reference in the literature as CIPN (chemo induced peripheral neuropathy).

Currently undergoing chemotherapy

"¢ If the symptoms of peripheral neuropathy have occurred or increased at any time, I would suggest discussing the onset and or changes with your oncologist/physician before the next round of chemotherapy. You and your physician can evaluate your chemotherapy treatments and possibly adjust or interrupt a round of chemo. However, you and your physician would also want to discuss the pros and cons associated with a treatment adjustment due to the potential affects a change in treatment could have on your prognosis.

"¢ You also may want to ask your physician if taking vitamins in the B complex family could help.

Post chemotherapy treatment

"¢ Symptoms of peripheral neuropathy usually peak 3-5 months after the last dose of chemotherapy. The abnormal sensations such as pain, numbness, and decrease sensation of feeling may lessen, disappear completely or involve less of the body. However, this decrease in sensation may take several months.

"¢ Depending on the severity of the nerve damage, some people may have a lasting effect of the chemotherapy and may always have some symptoms of peripheral neuropathy.

Helpful hints for long term peripheral neuropathy*

"¢ Protect your feet by wearing socks and soft soled shoes. Do not walk around without footwear.

"¢ Extreme temperature changes may worsen symptoms.

"¢ Wear warm clothes in cold weather, especially protecting hands and feet.

"¢ Use care with bathing, showering, or washing dishes, do not let the water get too hot.

"¢ Use potholders when cooking, gloves when gardening or washing dishes.

"¢ Check your skin out daily for cuts, abrasions, as you may not feel the abrasion but want to keep clean to help prevent any infection.

Ask your physician if any of the following treatments/therapy would be helpful long term.

"¢ Acupuncture

"¢ Massage

"¢ Physical therapy-(range of motion and stretching exercises)

"¢ Transcutaneous nerve stimulation (TENS)

"¢ Medications, such as analgesics, anti seizure medication or antidepressant medications


Community Answers

Schoolboardlady answered...

I've learned a lot about how to minimal peripheral neuropathy due to platinum based chemo (Oxaliplatin) at the Block Center, the integrative cancer care center in Skokie, Illinois. After immediate neuropathy with my very first chemo treatment, I began looking for helpful science. In Dr. Block's book, Life Over Cancer, I learned that Lipoic Acid and Glutamate "help" minimize the effects of chemo. The article that follows gives dosage thresholds for nerve toxicity http://www.ncbi.nlm.nih.gov/pmc/articles/PMC1661634/